Wildfire, Cherokee
- When
- April 10, 10:00 AM CST to April 11, 8:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, strong south to southwest wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid April. Numerous wildfires occurred across the region during this period, but the largest fires affected Cherokee County where over 1300 acres were burned, and Pittsburg…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong south to southwest wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid April. Numerous wildfires occurred across the region during this period, but the largest fires affected Cherokee County where over 1300 acres were burned, and Pittsburg County where over 350 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 10, 9:24 AM CST, 36 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1024 AM CDT Sun Apr 10 2022
...New SHORT TERM...
.SHORT TERM...
(Through Tonight)
Issued at 1024 AM CDT Sun Apr 10 2022
Only minor changes have been made to the existing forecast this
morning, affecting mainly the expected timing of initial
thunderstorm development this evening. The thunderstorm
expectations remain largely unchanged this evening and overnight,
with initial isolated to scattered development likely to occur in
parts of northeast Oklahoma mid to late evening. POPs/Wx were
updated to show dry conditions through 9 pm and to hold off on
the greater coverage until 11 pm per CAMs, the latest NAM and HREF
guidance. Regarding the severe weather threats, large hail and
damaging wind remain the most likely concerns, with the latter
hinging on how far north of the front the stronger storms are
located. The tornado threat appears minimal today due to
questionable moisture depth, a point reinforced by the dry air
aloft on upstream sounding data this morning.
For the rest of this morning and into the afternoon, the fire
weather threat is the focus, with concerns remaining across areas
generally along and west of Highway 75 in northeast Oklahoma. Well
above normal temperatures are expected, aided by downslope low
level flow and an already warm start to the day. Increasing mid
and high cloud cover will serve as a limiting factor for how warm
we will get today. Forecast highs are in line with most of the
recent model data and as such, have been left unchanged in this
update. Current dew points are well above those observed 24 hours
ago areawide, but the returning moisture and its shallow nature
will battle mixing this afternoon. The result of the delayed
effect of the returning moisture and the warm temperatures
- especially immediately ahead of the front - is relative
humidities dropping into the 25 to 35 percent range west of
Highway 75. With a decreasing trend in the wind speeds also
expected during the mid to late afternoon, a Red Flag Warning does
not appear to be needed at this time.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 335 AM CDT Sun Apr 10 2022
Frontal boundary makes slow but steady progress southward through
Monday and likely aligns from far NW AR into far SE OK by late
afternoon. Monday morning convection wanes by early afternoon and
the frontal boundary will be focus for renewed storm development
by late afternoon. Coverage of storms is questionable given rising
mid level heights and limited frontal convergence, however
deepening moisture and persistent low level warm advection should
support at least isolated storms. Sufficient instability and shear
will support a risk of severe weather with any mature storm along
and east of the frontal boundary. Storm coverage across the
forecast area will lessen Monday evening while the frontal
boundary lifts northward / redevelops across the central Plains by
Tuesday afternoon.
The warm sector expands across the forecast area by Tuesday
afternoon while a dryline sharpens in vicinity of the Interstate
35 corridor by Tuesday afternoon. This is will be a well defined
focus for potential storm initiation, however uncertainties in
coverage persist. A persistent signal has been for storms to
develop and expand in coverage ahead of a southern stream wave
ejecting through central TX well ahead of the aforementioned
dryline and possibly spreading across SE OK into western AR
Tuesday afternoon. Depending on the timing, subsidence in wake of
this wave may influence storm coverage along the dryline nearer NE
OK. A risk of severe storms would exist with the more southward
region of storm development however shear profiles within this
zone are lesser than further north and west. Should any storms
develop along the dryline and spread into NE OK a risk of
significant severe weather would be present.
The dryline retreats westward Tuesday evening before being
overtaken by the surging cold front associated with the ejecting
wave Tuesday night into Wednesday morning. The frontal boundary
will pass through the forecast area during the day Wednesday. Low
level flow is shown to begin to veer in advance of the sfc
boundary and may limit storm coverage along the front, however
chances will increase with eastward progression along with a
continued risk of severe storms.
Cooler and dry weather for mid week before precip chances return
Friday and possibly again over the weekend. The region looks to
remain in vicinity of a notable frontal zone over the weekend into
early next week. This raises forecast uncertainty in both precip
chances and temperatures.
&&
.AVIATION...
(12Z TAFS)
Issued at 617 AM CDT Sun Apr 10 2022
South winds will gust to 25 to 35 knots at times today. Scattered
thunderstorms will affect the northeast Oklahoma and northwest
Arkansas sites this evening into the overnight hours as a cold
front moves into the area. The front will shift the winds to the
north at the northeast Oklahoma sites later tonight. Ceilings will
become MVFR at most sites by late tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 81 55 69 56 / 0 60 40 0
FSM 80 62 77 61 / 10 20 40 20
MLC 79 62 79 60 / 0 20 20 10
BVO 83 52 69 50 / 10 70 30 0
FYV 78 57 71 56 / 0 50 60 20
BYV 77 57 67 55 / 0 50 60 20
MKO 79 59 73 56 / 0 50 40 10
MIO 78 53 64 51 / 0 80 60 10
F10 80 58 75 57 / 0 30 30 0
HHW 79 63 82 64 / 10 10 30 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 5 PM CDT this afternoon for OKZ049-053>076.
AR...Wind Advisory until 5 PM CDT this afternoon for ARZ001-002-010-
011.
&&
SHORT TERM...22
LONG TERM....07
AVIATION...05Hazardous Weather Outlook National Weather Service Tulsa OK 500 AM CDT Sun Apr 10 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 500 AM CDT Sun Apr 10 2022 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma into Far Northwest Arkansas. ONSET...After 8 PM. HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma. ONSET...After 10 PM. SIGNIFICANT WINDS. RISK...Limited. AREA...All Eastern Oklahoma and Far Northwest Arkansas. ONSET...Early morning. FIRE WEATHER DANGER. RISK...Elevated. AREA...Northeast Oklahoma west of Highway 75. ONSET...Afternoon. DISCUSSION... South winds gusting 35 to 45 mph will be common today across much of eastern Oklahoma and far northwest Arkansas. These winds will contribute to higher grassland fire spread potential across northeast Oklahoma especially west of Highway 75. A cold front will move into northeast Oklahoma by mid to late afternoon and the associated wind shift will impact any ongoing fire suppression efforts. Thunderstorm chances increase this evening across northeast Oklahoma in proximity to the cold front. Storms will increase in coverage overnight north of the front. Initial storms will pose a risk of severe weather with large hail and locally damaging winds the primary hazards. The risk of severe weather will lessen overnight. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...Thunderstorm Potential. TUESDAY...Thunderstorm...High Fire Weather and High Wind Potential. WEDNESDAY...Severe Thunderstorm...High Fire Weather and High Wind Potential. THURSDAY...No Hazards. FRIDAY and SATURDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Thunderstorm chances continue Monday across southeast Oklahoma and northwest Arkansas in proximity to the slow moving cold front. Severe storms may redevelop Monday afternoon along and east of the cold front. The unstable airmass will spread northward on Tuesday and additional storms are likely to develop either in proximity to a dryline near northeast Oklahoma or in a corridor from southeast Oklahoma through northwest Arkansas. Conditions will support severe weather with any storms that do develop Tuesday afternoon and continue through Tuesday evening. A cold front will sweep across the region during the day Wednesday and mark another day of storm chances and severe weather potential. Strong winds and drier conditions west of the cold front will increase fire weather concerns. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020154, 1020156.